There are three main side effects of Yaz, Yasmin, Safyral, Beyaz, and their generic versions that myself and every other woman I’ve talked to or read forum posts from deal with: Anxiety, Nausea, and Fatigue. Unfortunately, each of these symptoms feed one another, so that after a while, it’s difficult to discern what is causing each symptom. Fatigue can cause anxiety, which causes nausea. Nausea (and therefore not eating) can cause fatigue due to lack of nutrients. And at least for me, I had anxiety about why I was so nauseous.
Many women either don’t experience these symptoms at all until after they stop taking Yaz, or, they see a significant increase in symptoms once they are off the pill (as I have). These symptoms have been reported to last anywhere from a couple months to several years. The thing that sets the Beyaz family of birth control pills, which are all classified as 4th generation progesterones, apart from others is that they contain a new synthetic hormone called Drospirenone. Although it is THE most commonly prescribed birth control in the US, there have not been any long-term studies on the drug, and there have been no randomized control trials for psychiatric effects. So, with no “historic” information to go off of and no real answers from Bayer, the maker of these pills, coping with the symptoms, often likened to going through “withdrawl”, is difficult to say the least.
With three months of the withdrawl process under my belt, I thought it might be helpful to share some of my coping strategies for others, since I know there are a lot of women dealing with this. I should note here that I am not taking any medications of any kind at this point, and have not been for three months.
After a month or so, I finally figured out that fatigue was the key to control. If I was tired, I had more anxiety and more nausea. Sleep became a top priority for me so that I could take care of my other top priorities (mainly, my kids). So, if fatigue is part of the symptoms that you are struggling with, get more sleep and see if it doesn’t help in other areas. If you have difficulty sleeping at night, try to swing a nap during the day. You can also try melatonin to help you sleep better. (I haven’t tried it)
I started out calling it food aversion and comparing it to morning sickness (although I never actually had morning sickness). My doctor called it food fear. I eventually came to refer to it as chemically-induced anorexia. I’ve been lots of different kinds of nauseous, but nothing so consistent as this. With a 24-7 upset stomach, food never sounded good. When I did eat, it was only because my hunger pains were overpowering the other pain in my abdomen and GI. If this is you, I feel for you. The best advice I can give is start slow and eat what you can. Here are the foods that I found easiest to eat:
- raw almonds – bland and meaty with lots of nutrients
- bananas – the potassium helps with stomach cramps and they are also high in B6, which has been shown to ward off PMS symptoms, including moodiness.
- applesauce – easy to digest
- smoothies (try adding some soy protein – more on that below)
I steered clear of things that are traditionally difficult to digest – dairy and breads. I also found that it was easier to eat later in the day, so I broke all the typical rules and ate most of my calories toward the end of the day.
Because my abdominal pain was chronic (persistent for almost two months) my doctor ordered an ultrasound to make sure that everything below my belly button was functioning properly. Even though the results were normal, I am still glad I had this done, as it took away some of the stress (and hypochondria) of wondering if I had IBS, appendicitis, or ovarian cancer.
While my issues with fatigue and nausea have pretty much gone away (as long as I get plenty of sleep), I still struggle with anxiety. Here are the things I’ve tried to help with this aspect:
- Test Hormone Levels – Testing your hormone levels is a simple blood draw. Mine came back normal, but again, I am glad that I had this done so that I could take that concern off of my list.
- A stress-relief supplement – early on, this did not help at all, but now on days when I find I’m jittery, I take Stress Shield by Country Life, which I picked up at Whole Foods. It seems to help keep me calm, and I don’t have to take it on a daily basis to see the effects.
- A whole body cleanse – a month and a half after quiting Yaz, I did a whole body cleanse. I used the First Cleanse by Renew Life, also purchased at Whole Foods. I have never done a cleanse before, so I was a bit nervous, but this 14 day program (two pills in the morning and two at night) was easy and gentle. It really did take my symptoms down a few notches. Of course, I have no idea how much of these results would have happened anyway, or if going through the cleanse was psychosomatic, but I would definitely classify it as beneficial (and my doctor agreed that it couldn’t hurt, at the least.).
- A Daily Vitamin – as soon as my stomach could handle it, I started taking a daily multivitamin. With the weird diet, it made me feel better knowing I was helping my body get the vitamins it needs.
- Exercise – to be quite honest, exercising simply caused me more fatigue, which exacerbated my other symptoms. So, I’m just now getting back into exercising on a regular basis, starting with short, 30 minute workouts.
- Soy – I read a couple forum posts from people who had found relief by incorporating large amounts of soy protein into their diets. This makes sense because Yaz is an anti-estrogen pill, and soy has something in it that mimics estrogen. I was hesitant to try this because of all the genetic engineering that Monsanto has done to pretty much our entire country’s soy bean crops. But, the other day I found an organic soy drink on the clearance shelf at Kroger. So, I picked up a few cartons and have been drinking about 8 ounces of that every couple days. Again, not sure if it’s helping, but it’s not hurting.
- Tracking Symptoms – I like to keep a record of things, so when my doctor asked me to keep a symptom log, I was surprised I hadn’t thought to do so myself. I’ve started using an app on my phone called OvuView. It’s free, and I’m super impressed with it. It’s designed to track your monthly cycle, and you can customize it to track different symptoms (including fatigue, nausea, and anxiety) based on what you are using the app for.
And finally, there are a few other ideas for dealing with Yaz withdrawl that I have not yet tried:
- Taking Another Birth Control Pill – I am super hesitant to do this, but my doctor has prescribed Estrostep, a birth control pill that is the chemical opposite to Yaz. The thought is that by taking Estrostep, I might be able to swing my body back toward the way it was before I took Yaz. I’m concerned about basically putting myself back to square one if I have a negative reaction to this new pill.
- Taking an anti-anxiety med – While I’ve considered this, I’m not yet willing to go this route, either. I’m concerned about becoming dependent on another type of medication, and also about whether being on an anti-anxiety pill will affect my brain function or emotions (not that either of those are tip-top at the moment…).
- Naturalistic medicine – Naturalistic doctors are MDs too, they just tend to take a more holistic approach to things (fewer medications with chemicals and such). I have no idea if a Naturalist could give me any more answers than anyone else has, and there aren’t many of them around.
Overall, after three months, I feel like patience is key (I have to keep telling myself this). It is incredibly aggravating to be “out of sorts”, but I just keep convincing myself that this is all temporary. I think that things are getting a tiny bit better each month, but it’s a painfully slow process. If you are reading this because you are dealing with Yaz withdrawl, know that you are not alone!